California, 2012

High Wind in California, January 21 to 23, 2012

January 21 to 23, 2012 · NWS SGX · 8 events in 5 counties and zones

A powerful, elongated jet brought back to back storm systems (one on the 21st and one on the 23rd) through southern California with very strong west-northwest winds in all of the mountain and desert areas. Probably the most damage occurred in the Coachella Valley, where a prominent professional golf tournament was being held.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$600,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A powerful, elongated jet brought back to back storm systems (one on the 21st and one on the 23rd) through southern California with very strong west-northwest winds in all of the mountain and desert areas. Probably the most damage occurred in the Coachella Valley, where a prominent professional golf tournament was being held. Several stations in the upper deserts reported wind gusts over 75 mph, some reaching nearly 100 mph. The Coachella Valley experienced gusts over 60 mph, including the Palm Springs Airport, which rarely sees winds that strong. Multiple reports of power lines and poles down, as well as carports and signs knocked over. Many locations in the Palm Springs area experienced zero visibility in blowing dust as well, closing several major roadways. The second system on the 23rd, was nowhere near as damaging, but still recorded some impressive winds. |All in all, over 400 trees were reported damaged or down in the Palm Springs area and around $600,000 in damage for Riverside County during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 21, 5:12 AM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 21, 5:12 AM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
512 AM PST SAT JAN 21 2012

UPDATED MARINE SECTION AND WWA SECTION DUE TO HIGH SURF ADVISORY
ISSUANCE

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING INLAND THROUGH CALIFORNIA WILL BRING
COOLER TEMPERATURES...LIGHT PRECIPITATION...AND STRONG GUSTY WEST
WINDS IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. DRY FOR
LATE TONIGHT THROUGH SUNDAY EVENING. ANOTHER PACIFIC LOW PRESSURE
SYSTEM WILL MOVE INLAND THROUGH SOUTHERN CALIFORNIA MONDAY MORNING
THROUGH MONDAY EVENING WITH SIMILAR PRECIPITATION AMOUNTS AND WINDS
NOT QUITE AS STRONG. DRY AND WARMER FOR TUESDAY THROUGH THURSDAY
WITH WEAK NORTHEAST WINDS FOR INLAND AREAS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH MONDAY)...
A LOW PRESSURE SYSTEM WILL MOVE INLAND THROUGH CALIFORNIA TODAY WITH
STRONG ONSHORE FLOW. THIS WILL BRING COOLING WITH STRONG GUSTY WEST
WINDS FOR THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. RAIN WILL
SPREAD SOUTHWARD ACROSS THE AREA THIS MORNING...THEN DECREASE FROM
THE NORTHWEST THIS AFTERNOON AND END OVER SOUTHERN AREAS EARLY THIS
EVENING. RAINFALL AMOUNTS WILL RANGE FROM ONE TENTH TO ONE QUARTER
INCH NEAR THE COAST TO ONE QUARTER TO ONE HALF INCH IN THE
MOUNTAINS. AMOUNTS IN THE DESERTS WILL MOSTLY BE ONE TENTH INCH OR
LESS. SNOW LEVELS WILL MOSTLY REMAIN ABOVE 6500 TO 7000 FEET WITH
LIGHT SNOWFALL POSSIBLE ON THE HIGHER ELEVATIONS.

DRY LATE TONIGHT THROUGH SUNDAY EVENING AND WARMER SUNDAY UNDER WEAK
HIGH PRESSURE.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE INLAND THROUGH CALIFORNIA
MONDAY. FOR SOUTHWEST CALIFORNIA...RAINFALL AMOUNTS COULD BE SIMILAR
TO TODAY WITH SNOW LEVELS SLIGHTLY LOWER. WINDS ARE NOT EXPECTED TO
BE QUITE AS STRONG AS TODAY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
DRY AND WARMER WITH WEAK OFFSHORE AT TIMES FOR TUESDAY THROUGH
THURSDAY WITH HIGH PRESSURE ALOFT OVER THE EASTERN PACIFIC OFF THE
BAJA AND SOUTHERN CALIFORNIA COAST AND UPPER LEVEL LOW PRESSURE OVER
THE SOUTHERN ROCKIES AND NORTHERN MEXICO. MINOR COOLING FOR FRIDAY
AS HIGH PRESSURE ALOFT WEAKENS AND WEAK ONSHORE LOWER LEVEL FLOW
BRIEFLY RETURNS.

&&

.AVIATION...
210917Z...COASTS/VALLEYS/MTNS...MERGING BKN-OVC CLOUD LAYERS FROM
1500 FT MSL TO 8000 FT MSL WILL CONTINUE THROUGH SATURDAY
MORNING...ALONG WITH SCT-BKN CLDS AOA FL200. A COLD FRONT WILL BRING
WIDESPREAD -SHRA TO ORANGE COUNTY BY 1200 UTC...TO W RIVERSIDE AND
SW SAN BERNARDINO COUNTIES BY 1500 UTC...AND TO SAN DIEGO COUNTY BY
1800 UTC OR SO. -SHRA WILL CONTINUE THROUGH 2100 UTC...AND THEN
BEGIN TO TAPER OFF FROM NW TO SE OVER THE AREA BETWEEN 2100 UTC AND
22/0300 UTC. THE -SHRA WILL PRODUCE AREAS OF 2-5SM BR...MTN SLOPES
GETTING OBSCURED IN CLDS/FOG...AND CIGS DOWN TO 1000 FT MSL AT
TIMES. SOME HEAVIER SHOWERS MAY BRING LOCAL VIS AOB 1SM AND CIGS AOB
500 FT MSL. LAYERED CLDS FROM 1500 FT MSL TO 3500 FT MSL WILL LINGER
OVER AND W OF THE MTNS 22/0300-0900 UTC...WITH CLDS CLEARING TO THE
COAST 22/0900-1500 UTC.

MTNS/DESERTS...WEST WINDS 15-25KT G 35-40KT WILL STRENGTHEN THROUGH
THE MORNING. 1500 UTC THROUGH 22/0600 UTC...WEST WINDS 25-35KT G
50KT ARE LIKELY...WITH LOCAL GUSTS POSSIBLY REACHING 70KT AT TIMES.
THESE WINDS WILL RESULT IN MOD-STG UDDFS/LLWS/ROTORS OVER AND E/NE
OF MTNS. ROTOR ACTIVITY APPEARS ESPECIALLY LIKELY AT PSP...AND HAS
BEEN INDICATED AS SUCH IN THE TAF WITH A TEMPO GROUP FOR SE WINDS
GUSTING TO 20 KT. DURING TIMES WHEN THE GUSTY SE WINDS DO SURFACE AT
PSP...LLWS IS ALSO LIKELY. WINDS WILL START TO DIMINISH AFTER
22/0600 UTC. OTHERWISE...AN ISOL -SHRA OR TWO WILL BE POSSIBLE OVER
THE DESERTS AT TIMES ON SATURDAY...POSSIBLY BRINGING BRIEF MVFR
VIS/CIGS.

&&

.MARINE...
STRENGTHENING WEST-NORTHWEST WINDS WITH GUSTS 20-25KT WILL DEVELOP
OVER THE OUTER WATERS BY LATE THIS MORNING AS A COLD FRONT MOVES
THROUGH THE AREA. WINDS WILL DECREASE SATURDAY NIGHT. ALSO...A LARGE
WEST SWELL WILL BUILD TODAY...PEAK SUNDAY MORNING AT 9-10 FT OVER
THE OUTER COASTAL WATERS WITH A PERIOD OF 14 SECONDS...AND THEN
LOWER THROUGH MONDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR
GUSTY WINDS AND HAZARDOUS SEAS FROM THIS MORNING THROUGH MONDAY
MORNING.

ALSO...THE LARGE SWELL WILL RAISE SURF HEIGHTS TO 7 FEET OR HIGHER
ALONG EXPOSED WEST FACING BEACHES ON SUNDAY. THUS...A HIGH SURF
ADVISORY HAS BEEN ISSUED...AND WILL BE IN EFFECT FROM SUNDAY MORNING
THROUGH EARLY MONDAY MORNING FOR THE ORANGE AND SAN DIEGO COUNTY
BEACHES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     HIGH SURF ADVISORY FROM 5 AM PST SUNDAY TO 5 AM PST MONDAY FOR
     THE ORANGE COUNTY COASTAL AREAS AND SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST MONDAY
     FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Jan 21, 5:20 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
520 AM PST SAT JAN 21 2012

CAZ055-056-058-060>062-220600-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
520 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING THROUGH THIS EVENING FOR STRONG WEST TO NORTHWEST
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR MONDAY...MODERATE TO STRONG WEST TO NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-221400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
520 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BEACHES OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH SUNDAY NIGHT...A LARGE WEST SWELL WILL BRING HIGH
SURF TO WEST FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PZZ775-221400-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
520 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR OUTER COASTAL WATERS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR LATE THIS MORNING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH SUNDAY NIGHT...SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS FOR THE OUTER COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
January 21, 8:30 AM PST to 7:30 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Burns Canyon RAWS between 0851 and 0951 PST and ended between 1851 and 1951 PST on the 21st. During this time, most wind gusts were above 60 mph and several above 80 mph. A peak gust of 99 mph was measured between 0951 and 1051 PST.

High Wind, Apple and Lucerne Valleys

When
January 21, 9:00 AM PST to 12:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A spotter 25 miles ENE of Victorville (northwest of Johnson Valley) recorded a peak wind gust of 78 mph around 1031 PST.

High Wind, San Diego County Deserts

When
January 21, 10:00 AM PST to 6:00 PM PST
Where
San Diego County Deserts forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds occurred much of the early afternoon in the Borrego area of San Diego County, with plenty of blowing dust. At approximately 1415 PST, the spotter measured a wind gust of 74 mph on his home weather station.

High Wind, Riverside County Mountains

When
January 21, 11:00 AM PST to 6:00 PM PST
Where
Riverside County Mountains forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Palm Springs Aerial Tramway was closed around 1115 PST due to estimated 80 to 90 mph wind gusts. Around 20 people were temporarily stranded at the top of the station, but no one was injured.

High Wind, Coachella Valley

When
January 21, 12:30 PM PST to 7:30 PM PST
Where
Coachella Valley forecast zone
Measured
57 kt (66 mph) measured gust
Injuries
0 direct, 4 indirect
Property damage
$400,000
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Palm Springs Airport between 1230 and 1300 PST and ended between 1853 and 1953 PST on the 21st. During this time, two gusts over 60 mph were recorded with a peak gust of 66 mph measured at 1348 PST. The other gust of 62 mph occurred at 1646 PST. Several reports of damage occurred during this period. Between 1600 and 1900 PST, the wind was sustained at 30 to 45 mph. |Three major roadways through Palm Springs were closed due to zero visibility caused by blowing dust and sand. They were Indian Avenue, Gene Autry Trail and Vista Chino. Reduced visibility from blowing sand is believed to have caused a crash between a bus, a truck and a sedan on I-10 westbound near the Gene Autry Train exit. Four people were taken to the hospital for injuries from the crash. Power poles were knocked down on Gene Autry Trail as well as Palm Canyon Drive at Linden Way (also closed). Carports were knocked over by winds, crushing cars, at an apartment complex at Highway 111 and Escoba. Numerous power lines and approximately 400 trees were also damaged or knocked down in the Palm Springs area.

High Wind, Coachella Valley

When
January 21, 1:00 PM PST to 7:00 PM PST
Where
Coachella Valley forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Thermal Regional Airport ASOS measured a gust of 60 mph at 1442 PST on the 21st, but had been reporting gusts 35 to 50 mph from approximately 1300 to 1700 PST. |Bridges and wash crossings were closed at Washington and Adams Streets due to blowing dust and sand reducing visibility. |The Humana Challenge Golf Tournament at the La Quinta Country Club was stopped at 1322 PST due to the high winds. The leader board at the 18th Hole was blown over into the lake on the Palmer Private course. The main tent in the Bob Hope Square fan area collapsed. There was also damage to the vendor and event tents. No injuries have been reported. Several trees were knocked over or uprooted on the La Quinta course, while a few other courses had only cosmetic damage and blowing debris.

High Wind, Apple and Lucerne Valleys

When
January 23, 10:30 AM PST to 1:30 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Burns Canyon RAWS between 1051 and 1151 PST and ended between 1251 and 1351 PST on the 23rd. During that time two gusts over 60 mph were recorded, including the peak gust of 74 mph measured between 1151 and 1251 PST.

High Wind, San Diego County Mountains

When
January 23, 2:00 PM PST to 4:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds occurred at the Harrison Park SDGE weather station between 1400 and 1600 PST on the 23rd. During that time two gusts of 58 mph were recorded, as well as the peak gust of 59 mph measured between 1310 and 1320 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359838, 359837, 359836, 359839, 359840, 359841, 360033, 360034.